Another Study Finds Higher Risk of Bladder Cancer with ActosMay 16, 2011 | Parker Waichman LLP
People who take Actos may face a higher risk of developing bladder cancer, according to a newly published study. The study, which involved a review of adverse event reports associated with various diabetes drugs, found that Actos patients faced a "disproportionate" risk of bladder cancer compared to those treated with the other medications.
Actos has been linked to bladder cancer in the past. The label for Actos already contains information about bladder cancer risk in the “Precautions – Carcinogenesis, Mutagenesis, Impairment of Fertility” section. According to U.S. Food & Drug Administration (FDA),preclicnical carcinogenicity studies of Actos in male rats that received doses equivalent to what diabetes patients receive were at higher risk of bladder cancer. Also, two 3-year controlled clinical studies of Actos showed patients who used Actos were at higher risk of bladder cancer compared to those who used other medications.
Just last year, the FDA announced it had begun a safety review of the drug after preliminary results of a study conducted by Takeda Pharmaceuticals, the maker of Actos, indicted there was an increased risk of bladder cancer in patients with the longest exposure to Actos and in those with the highest cumulative dose of the drug. At the time, however, the agency stressed it had not concluded that Actos caused the increase in the risk of bladder cancer.
This new study consisted of a review of adverse events associated with diabetes drugs, including Actos, reported to the FDA between 2004 and 2009. During that time, the FDA received 500,000 such reports, 138 of which involved bladder cancer. And while bladder cancer was reported with several medications, a fifth of the bladder cancer cases occurred in Actos patients.
The lead author of the study cautioned that its findings did not constitute proof of an Actos-bladder cancer link. “Disproportion is indicative of possible risk,” study author Dr. Elisabetta Poluzzi of the University of Bologna in Italy told Reuters, “not of an actual risk.” Poluzzi called for more study of this possible Actos side effect.